Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 84, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2018, 8:00 PM MDT for Kit Carson County, Yuma County, Colorado; Cheyenne County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 8:00 PM MDT (02:00 UTC)
- Expired
- May 27, 2018, 8:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS
The radar
The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:40 PM MDT | HAIL 1.75 | 1 Wnw Hale, CO | TWITTER REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST YUMA COUNTY. |
| May 27, 8:40 PM MDT | HAIL 1.75 | Hale, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:13 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
427
WUUS53 KGLD 280200
SVRGLD
COC063-125-KSC023-280245-
/O.NEW.KGLD.SV.W.0084.180528T0200Z-180528T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
800 PM MDT SUN MAY 27 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Yuma County in northeastern Colorado...
Northeastern Kit Carson County in east central Colorado...
Southwestern Cheyenne County in northwestern Kansas...
* Until 845 PM MDT/945 PM CDT/
* At 800 PM MDT/900 PM CDT/, a severe thunderstorm was located over
Bonny Reservoir, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Bonny Reservoir, Hale and Idalia.
This includes Highway 385 between mile markers 199 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3945 10221 3945 10245 3957 10247 3985 10214
3972 10184
TIME...MOT...LOC 0200Z 224DEG 27KT 3960 10217
HAIL...1.75IN
WIND...60MPH
$$
TL1 follow-up statement
379
WWUS53 KGLD 280225
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
825 PM MDT SUN MAY 27 2018
COC063-125-KSC023-280245-
/O.CON.KGLD.SV.W.0084.000000T0000Z-180528T0245Z/
Yuma CO-Kit Carson CO-Cheyenne KS-
825 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
MDT/945 PM CDT/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
AND SOUTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
At 822 PM MDT/922 PM CDT/, a severe thunderstorm was located near
Bonny Reservoir, moving northeast at 20 mph.
A separate severe thunderstorm was located near Highway 385 close to
the Yuma and Kit Carson county border, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail, 60 mph wind gusts, frequent cloud
to ground lightning.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bonny Reservoir, Hale and Idalia.
This includes Highway 385 between mile markers 200 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3948 10217 3947 10226 3948 10231 3950 10238
3954 10245 3957 10247 3985 10214 3972 10184
TIME...MOT...LOC 0222Z 211DEG 18KT 3966 10217
HAIL...1.50IN
WIND...60MPH
$$
VincentWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:58 PM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 27, 4:58 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 458 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 137 PM MDT Sun May 27 2018 Main forecast concern will be chance of severe thunderstorms and locally heavy rainfall today into Tuesday night. Satellite showing an amplified pattern from the Pacific into North America. The flow over North America also has a split over the eastern and western portions of the country. Main feature of interest is nearly stationary upper low over the Intermountain West. Satellite is showing a nice tropical moisture connection into the central portion of the country. Tonight...Instability axis looks to set up along and west of the Colorado border. A negatively tilted shortwave will move across the area the night. Some indication that a right rear quadrant of mid level speed max will affect the western portion of the area, above the instability axis, from mid afternoon through the night. The instability and lift parameters have come together with the cap currently gone or nearly gone. Thunderstorms have already formed just to our west and they will continue increase in coverage and intensity. Instability, shear, and composite parameters point toward these storms being able to become severe. Very large hail and damaging winds will be the most likely threats. However, a tornado or two cannot be ruled out. Also precipitable water values of 1 to 1.5 inches along steering flow winds from south to north to make training more likely will create a flash flood threat as well. Monday/Monday night...This period looking a little more uncertain over yesterday. Upper trough, with numerous shortwave troughs rotating trough, and numerous mesoscale boundaries along with an incoming front could cause precipitation to develop about anytime and anywhere. The various large scale high resolution/CAMs guidance are indicating that. Will keep some kind of mention of precipitation around the entire time. If any tendency in the output, it does tend to put the greater chance of precipitation in the eastern portion. Depending on how details work out, storms look to have a good chance to become severe. Lift and severe parameters are about the same to a little better than todays. Locally heavy rainfall still looks possible with continued high PWs and slower storm movement. Different high resolution output are producing rather high rainfall amounts. Tuesday/Tuesday night...Did not spend much time on this period. Mesoscale details will have a dramatic affect on where thunderstorms develop and if they will be severe. Locally heavy rainfall is still possible. Details are too problematic right now to get specific and not too much time to look at it since thunderstorms are currently developing. .LONG TERM...(Wednesday through Sunday) Issued at 230 PM MDT Sun May 27 2018 Another disturbance will move over the area on Wednesday bringing more showers to the Tri-State area. Showers and a possibly isolated storm or two will extend into the later overnight period. Thursday afternoon, a ridge will build over the area, leading to a warming trend. Expect daily highs to be in the mid to upper 90s through Friday. There may be chances for showers Friday night into Saturday, but confidence is much lower since the latest model run. Expecting it to stay dry through Sunday, but high temps will trend a little cooler in the upper 80s and lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 453 PM MDT Sun May 27 2018 Current thunderstorm is coverage is more spotty and not as intense previously expected. At this vfr conditions are expected and not particularly confident of a storm affecting either site. So have included vcts mention at Kgld through the evening and for Kmck from 04z to 09z. Southeast winds of 19 to 25 knots with gusts into the 27 to 34 knot range are expected through the evening before becoming 8 to 18 knots sustained through the morning. The winds will become sustained near 15 knots with gusts near 23 knots at kgld. Uncertain about tomorrows thunderstorm coverage so put vcts at both sites from 17-18z through the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...EV AVIATION...BULLER
Hazardous weather outlook, May 27, 10:06 AM MDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1006 AM MDT Sun May 27 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms will be possible across the Tri-State region for the afternoon and evening hours. A Slight Risk for severe storms is in place for areas mainly along and west of Highway 25. A Marginal Risk is in place for the remainder of the area. Main threats will be damaging winds 60 mph and greater...large hail of at least 1 to 2 inches. The strong winds could cause some blowing dust. A tornado or two cannot be ruled out. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... For Monday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Slight Risk for severe storms. For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds 60 mph and greater and large hail of at least 1 to 2 inches. There is a little better chance of tornadoes on Monday. Locally heavy rainfall is also possible Monday with any storms. This will create an above normal chance of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening and once again on Monday.
In the hours before
Special weather statement, May 27, 6:38 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
638 PM MDT SUN MAY 27 2018
COZ091-280100-
Kit Carson County CO-
638 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
700 PM MDT...
At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Stratton, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burlington, Stratton, Bethune and Vona.
This includes the following highways...
Interstate 70 in Colorado between mile markers 411 and 436.
Highway 385 near mile marker 187, and between mile markers 189 and
190.
A severe thunderstorm watch remains in effect until 800 PM MDT for
east central Colorado.
LAT...LON 3909 10251 3910 10270 3927 10280 3955 10252
3933 10224
TIME...MOT...LOC 0038Z 223DEG 25KT 3925 10255
TLLocal storm report, May 27, 6:44 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST BENKELMAN 40.05N 101.54W
05/27/2018 E60 MPH DUNDY NE TRAINED SPOTTER
&&
BWARRENLocal storm report, May 27, 7:26 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 12 N BURLINGTON 39.48N 102.27W
05/27/2018 E1.25 INCH KIT CARSON CO TRAINED SPOTTER
&&
BWARRENLocal storm report, May 27, 7:38 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 8 N BETHUNE 39.42N 102.43W
05/27/2018 E1.50 INCH KIT CARSON CO PUBLIC
QUARTER TO GOLF BALL SIZE HAIL REPORTED 8-10
MILES NORTH OF BETHUNE AT 7:23 PM MDT.
&&
VINCENTLocal storm report, May 27, 7:41 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL MCDONALD 39.79N 101.37W
05/27/2018 E1.00 INCH RAWLINS KS PUBLIC
&&
BWARRENLocal storm report, May 27, 7:54 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL SEIBERT 39.30N 102.87W
05/27/2018 M0.50 INCH KIT CARSON CO PUBLIC
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:10 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 20 min |
| May 27, 6:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 31 min |
| May 27, 6:23 PM MDT | Special Weather Statement | GLD | Yuma | 22 min |
| May 27, 6:38 PM MDT | Special Weather Statement | GLD | Kit Carson | 22 min |
| May 27, 6:41 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 34 min |
| May 27, 6:47 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 28 min |
| May 27, 7:09 PM MDT | Tornado Warning | GLD | Kit Carson | 23 min |
| May 27, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 33 min |
| May 27, 7:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 31 min |
| May 27, 7:37 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 23 min |
| May 27, 7:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 17 min |
| May 27, 8:39 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 51 min |
| May 27, 8:53 PM MDT | Special Weather Statement | GLD | Yuma | 37 min |
| May 28, 2:18 PM MDT | Flash Flood Watch | GLD | Yuma | 19 hr |
| May 28, 4:32 PM MDT | Special Weather Statement | GLD | Kit Carson | 28 min |
| May 28, 5:02 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| May 28, 5:07 PM MDT | Tornado Warning | GLD | Kit Carson | 23 min |
| May 28, 5:23 PM MDT | Tornado Warning | GLD | Kit Carson | 37 min |
| May 28, 5:36 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 39 min |
| May 28, 5:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| May 28, 5:50 PM MDT | Tornado Warning | GLD | Kit Carson | 25 min |
| May 28, 5:52 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
| May 27, 6:08 PM MDT | Special Weather Statement | GLD | Thomas | 37 min |
| May 27, 6:15 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 45 min |
| May 27, 9:49 PM MDT | Special Weather Statement | GLD | Rawlins | 41 min |
| May 28, 5:19 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 41 min |
| May 28, 5:41 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 34 min |
| May 28, 5:58 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 47 min |
| May 28, 6:11 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 49 min |
| May 28, 6:19 AM MDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 6:41 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| May 28, 6:48 AM MDT | Flash Flood Warning | GLD | Rawlins | 12 hr |
| May 28, 6:54 AM MDT | Flash Flood Warning | GLD | Thomas | 3 hr |
| May 28, 6:59 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 46 min |
| May 28, 7:44 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 39 min |
| May 28, 9:04 AM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 41 min |
| May 28, 9:13 AM MDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 9:23 AM MDT | Flash Flood Warning | GLD | Sheridan, Thomas | 3 hr |
| May 28, 9:49 AM MDT | Special Weather Statement | GLD | Decatur | 11 min |
| May 28, 10:05 AM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 55 min |
| May 28, 10:56 AM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| May 28, 11:04 AM MDT | Severe Thunderstorm Warning | GLD | Graham | 26 min |
| May 28, 11:25 AM MDT | Severe Thunderstorm Warning | GLD | Graham | 65 min |
| May 28, 12:21 PM MDT | Flash Flood Warning | GLD | Graham | 3 hr |
| May 28, 12:30 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 45 min |
| May 28, 12:49 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 41 min |
| May 28, 1:07 PM MDT | Tornado Warning | GLD | Graham | 23 min |
| May 28, 1:48 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 27 min |
| May 28, 1:54 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 28, 2:35 PM MDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 98 min |
| May 28, 2:58 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 47 min |
| May 28, 3:14 PM MDT | Special Weather Statement | GLD | Wichita | 16 min |
| May 28, 3:22 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 35 min |
| May 28, 3:23 PM MDT | Flash Flood Warning | GLD | Graham | 6 hr |
| May 28, 3:26 PM MDT | Tornado Warning | GLD | Gove | 19 min |
| May 28, 3:52 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 39 min |
| May 28, 4:00 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 30 min |
| May 28, 4:03 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| May 28, 4:10 PM MDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| May 28, 4:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| May 28, 4:21 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 39 min |
| May 28, 4:48 PM MDT | Tornado Warning | GLD | Cheyenne | 8 min |
| May 28, 5:35 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.